Skip to main content

Advertisement

Log in

The semismooth Newton method for the solution of quasi-variational inequalities

  • Published:
Computational Optimization and Applications Aims and scope Submit manuscript

Abstract

We consider the application of the globalized semismooth Newton method to the solution of (the KKT conditions of) quasi variational inequalities. We show that the method is globally and locally superlinearly convergent for some important classes of quasi variational inequality problems. We report numerical results to illustrate the practical behavior of the method.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Aussel, D., Correa, R., Marechal, M.: Gap functions for quasivariational inequalities and generalized Nash equilibrium problems. J. Optim. Theory Appl. 151, 474–488 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  2. Baiocchi, C., Capelo, A.: Variational and Quasivariational Inequalities: Applications to Free Boundary Problems. Wiley, New York (1984)

    MATH  Google Scholar 

  3. Barrett, J.W., Prigozhin, L.: A quasi-variational inequality problem in superconductivity. Math. Models Methods Appl. Sci. 20, 679–706 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  4. Bensoussan, A.: Points de Nash dans le cas de fonctionnelles quadratiques et jeux differentiels lineaires a N personnes. SIAM J. Control 12, 460–499 (1974)

    Article  MathSciNet  MATH  Google Scholar 

  5. Bensoussan, A., Goursat, M., Lions, J.L.: Contrôle impulsionnel et inéquations quasi-variationnelles stationnaires. C. R. Acad. Sci. Paris Sér. A 276, 1279–1284 (1973)

    MathSciNet  MATH  Google Scholar 

  6. Bensoussan, A., Lions, J.L.: ouvelle formulation de problèmes de contrôle impulsionnel et applications. C. R. Acad. Sci. Paris Sér. A 276, 1189–1192 (1973)

    MathSciNet  MATH  Google Scholar 

  7. Bensoussan, A., Lions, J.-L.: Nouvelles méthodes en contrôle impulsionnel. Appl. Math. Optim. 1, 289–312 (1975)

    Article  MathSciNet  MATH  Google Scholar 

  8. Beremlijski, P., Haslinger, J., Kocvara, M., Outrata, J.V.: Shape optimization in contact problems with Coulomb friction. SIAM J. Optim. 13, 561–587 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  9. Bliemer, M., Bovy, P.: Quasi-variational inequality formulation of the multiclass dynamic traffic assignment problem. Transp. Res. Part B 37, 501–519 (2003)

    Article  Google Scholar 

  10. Chan, D., Pang, J.-S.: The generalized quasi-variational inequality problem. Math. Oper. Res. 7, 211–222 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  11. Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York: reprinted by SIAM, p. 1990, Philadelphia (1983)

  12. De Luca, T., Facchinei, F., Kanzow, C.: A semismooth equation approach to the solution of nonlinear complementarity problems. Math. Program. 75, 407–439 (1996)

    MATH  Google Scholar 

  13. De Luca, T., Facchinei, F., Kanzow, C.: A theoretical and numerical comparison of some semismooth algorithms for complementarity problems. Comput. Optim. Appl. 16, 173–205 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  14. De Luca, M., Maugeri, A.: Discontinuous quasi-variational inequalities and applications to equilibrium problems. In: Giannessi, F. (ed.) Nonsmooth Optimization: Methods and Applications, pp. 70–75. Gordon and Breach, Amsterdam (1992)

    Google Scholar 

  15. Dietrich, H.: A smooth dual gap function solution to a class of quasivariational inequalities. J. Math. Anal. Appl. 235, 380–393 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  16. Dreves, A., Facchinei, F., Fischer, A., Herrich, M.: A new error bound result for Generalized Nash Equilibrium Problems and its algorithmic application. Comput. Optim. Appl. in print. Published online, doi:10.1007/s10589-013-9586-z (2013)

  17. Facchinei, F., Fischer, A., Herrich, M.: An LP-Newton method: nonsmooth equations, KKT systems, and nonisolated solutions. Math. Program. in print. Published online. doi:10.1007/s10107-013-0676-6 (2013)

  18. Fachhinei, F., Fischer, A., Herrich, M.: A family of Newton methods for nonsmooth constrained systems with nonisolated solutions. Math. Methods Oper. Res. 77, 433–443 (2013)

    Article  MathSciNet  Google Scholar 

  19. Facchinei, F., Fischer, A., Piccialli, V.: Generalized Nash equilibrium problems and Newton methods. Math. Program. 117, 163–194 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  20. Facchinei, F., Kanzow, C., Sagratella, S.: Solving quasi-variational inequalities via their KKT-conditions. Math. Program. 144, 369–412 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  21. Facchinei, F., Kanzow, C., Sagratella, S.: QVILIB: a library of quasi-variational inequality test problems. Pac. J. Optim. 9, 225–250 (2013)

    MathSciNet  MATH  Google Scholar 

  22. Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)

    Google Scholar 

  23. Facchinei, F., Soares, J.: Testing a new class of algorithms for nonlinear complementarity problems. In: Giannessi, F., Maugeri, A. (eds.) Variational Inequalities and Network Equilibrium Problems, pp. 69–83. Plenum Press, New York (1995)

    Google Scholar 

  24. Fischer, A.: A special Newton-type optimization method. Optimization 24, 269–284 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  25. Fukushima, M.: A class of gap functions for quasi-variational inequality problems. J. Ind. Manag. Optim. 3, 165–171 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  26. Hammerstein, P., Selten, R.: Game theory and evolutionary biology. In: Aumann, R.J., Hart, S. (eds.) Handbook of Game Theory with Economic Applications, vol. 2, pp. 929–993. North-Holland, Amsterdam (1994)

    Chapter  Google Scholar 

  27. Harker, P.T.: Generalized Nash games and quasi-variational inequalities. Eur. J. Oper. Res. 54, 81–94 (1991)

    Article  MATH  Google Scholar 

  28. Harms, N., Hoheisel, T., Kanzow, C.: On a smooth dual gap function for a class of quasi-variational inequalities. J. Optim. Theory Appl. in print. Published online. doi: 10.1007/s10957-014-0536-4 (2014)

  29. Harms, N., Kanzow, C., Stein, O.: Smoothness properties of a regularized gap function for quasi-variational inequalities. Optim. Methods Softw. 29, 720–750 (2014)

    Article  MathSciNet  Google Scholar 

  30. Haslinger, J., Panagiotopoulos, P.D.: The reciprocal variational approach to the Signorini problem with friction. Approximation results. Proc. R. Soc. Edinburgh 98, 365–383 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  31. Hintermüller, M., Rautenberg, C.N.: A sequential minimization technique for elliptic quasi-variational inequalities with gradient constraints. SIAM J. Optim. 22, 1224–1257 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  32. Ichiishi, T.: Game Theory for Economic Analysis. Academic, New York (1983)

    MATH  Google Scholar 

  33. Kanzow, C., Kleinmichel, H.: A new class of semismooth Newton-type methods for nonlinear complementarity problems. Comput. Optim. Appl. 11, 227–251 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  34. Kharroubi, I., Ma, J., Pham, H., Zhang, J.: Backward SDEs with constrained jumps and quasi-variational inequalities. Ann. Probab. 38, 794–840 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  35. Kravchuk, A.S., Neittaanmäki, P.J.: Variational and Quasi-Variational Inequalities in Mechanics. Springer, Dordrecht (2007)

    Book  MATH  Google Scholar 

  36. Kubota, K., Fukushima, M.: Gap function approach to the generalized Nash equilibrium problem. J. Optim. Theory Appl. 144, 511–531 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  37. Kunze, M., Rodrigues, J.F.: An elliptic quasi-variational inequality with gradient constraints and some of its applications. Math. Methods Appl. Sci. 23, 897–908 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  38. Mosco, U.: Implicit variational problems and quasi variational inequalities. In: J. Gossez, E. Lami Dozo, J. Mawhin, and L. Waelbroeck (eds.) Nonlinear Operators and the Calculus of Variations. Lecture Notes in Mathematics, vol. 543, pp. 83–156. Springer, Berlin (1976)

  39. Nesterov, Y., Scrimali, L.: Solving strongly monotone variational and quasi-variational inequalities. CORE Discussion Paper 2006/107. Catholic University of Louvain, Center for Operations Research and Econometrics (2006)

  40. Noor, M.A.: An iterative scheme for a class of quasi variational inequalities. J. Math. Anal. Appl. 110, 463–468 (1985)

    Article  MathSciNet  MATH  Google Scholar 

  41. Noor, M.A.: On general quasi-variational inequalities. J. King Saud Univ. 24, 81–88 (2012)

    Article  Google Scholar 

  42. Outrata, J.V., Kocvara, M.: On a class of quasi-variational inequalities. Optim. Methods Softw. 5, 275–295 (1995)

    Article  Google Scholar 

  43. Outrata, J.V., Kocvara, M., Zowe, J.: Nonsmooth Approach to Optimization Problems with Equilibrium Constraints. Kluwer, Dordrecht (1998)

    Book  MATH  Google Scholar 

  44. Outrata, J.V., Zowe, J.: A Newton method for a class of quasi-variational inequalities. Comput. Optim. Appl. 4, 5–21 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  45. Pang, J.-S.: The implicit complementarity problem. In: Mangasarian, O.L., Meyer, R.R., Robinson, S.M. (eds.) Nonlinear Programming 4, pp. 487–518. Academic, New York (1981)

    Google Scholar 

  46. Pang, J.-S.: On the convergence of a basic iterative method for the implicit complementarity problem. J. Optim. Theory Appl. 37, 149–162 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  47. Pang, J.-S., Fukushima, M.: Quasi-variational inequalities, generalized Nash equilibria, and multi-leader-follower games. Comput. Manag. Sci. 2, pp. 21–56 (erratum: ibid 6, 2006, pp. 373–375) (2005)

  48. Qi, L.: Convergence analysis of some algorithms for solving nonsmooth equations. Math. Oper. Res. 18, 227–244 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  49. Qi, L., Sun, J.: A nonsmooth version of Newton’s method. Math. Program. 58, 353–367 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  50. Rodrigues, J.F., Santos, L.: Quasivariational solutions for first order quasilinear equations with gradient constraint. Arch. Ration. Mech. Anal. 205, 493–514 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  51. Ryazantseva, I.P.: First-order methods for certain quasi-variational inequalities in Hilbert space. Comput. Math. Math. Phys. 47, 183–190 (2007)

    Article  MathSciNet  Google Scholar 

  52. Scrimali, L.: Quasi-variational inequality formulation of the mixed equilibrium in mixed multiclass routing games. CORE Discussion Paper 2007/7, Catholic University of Louvain, Center for Operations Research and Econometrics (2007)

  53. Siddiqi, A.H., Ansari, Q.H.: Strongly nonlinear quasivariational inequalities. J. Math. Anal. Appl. 149, 444–450 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  54. Taji, K.: On gap functions for quasi-variational inequalities. Abstract Appl. Anal., Article ID 531361 (2008)

  55. Wei, J.Y., Smeers, Y.: Spatial oligopolistic electricity models with Cournot generators and regulated transmission prices. Oper. Res. 47, 102–112 (1999)

    Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Christian Kanzow.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Facchinei, F., Kanzow, C., Karl, S. et al. The semismooth Newton method for the solution of quasi-variational inequalities. Comput Optim Appl 62, 85–109 (2015). https://doi.org/10.1007/s10589-014-9686-4

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10589-014-9686-4

Keywords

Mathematics Subject Classification

Navigation